Amy B’s Story

Female 1

Poisoned multiple times by FQs but majorly at age 47 and last early 2011.

In 2008, I was given a few courses of Fluoroquinolone (FQ) Antibiotics (Cipro, Levaquin, Avelox) for uncultured presumptive sinus and ear infections. Neither the Urgent Care doctors nor the pharmacists mentioned any potential side effects.

While taking the drugs, I noticed a slight soreness in my calves but, by December 2008, I had the following symptoms and did not make the connection: wall climbing anxiety (given antidepressant after antidepressant and an anti-anxiety drug), terrible insomnia, visual disturbances, join pain (especially knees), word finding problems, night blindness, abnormal salivation, hair loss, dry sagging skin, nail ridges, worsening migraines, poor thyroid function (given meds), severe fatigue, high blood pressure (given meds), tremor, mood swings, body-wide pain, elevated cortisol, suicidal thoughts, lowered work performance, numbness/tingling/burning in extremities, inability to concentrate/recall, unexplained weight loss, and low body temp.

None of the specialists I saw had any idea what was going on with me. I was sure I was dying.

New Year’s Day 2009, I doubled over in severe abdominal pain. The ER docs ran tests and finding nothing, gave me IV Dilaudid and sent me home. The next few days, the pain increased and finally, not knowing what else to do, they removed my gallbladder (healthy one). I did not bounce back from surgery and the pain returned.

I was hospitalized and after an MRI, ultrasounds and lab tests, I was accused of being a narcotic seeker. One last test was done, a CT scan with contrast that revealed my intestines were getting little blood supply. I was told to call my family (my husband, daughter 6 years old and son 3 years old) to my bedside to say goodbye as they were not sure I would live through the night.

Finally diagnosed with presumed “autoimmune” vasculitis (now believed to have been brought on by the FQs) that attacked the major abdominal arteries. I was given large doses of steroids and Cytoxan (chemo) to suppress my immune system. I was on huge amounts of Dilaudid and was “fed” through a central line to my heart as I could not eat by mouth due to pain.

My ovaries were destroyed by the Cytoxan and I had my last period in the hospital where I remained for 3 months and I couldn’t eat for another 3 months after I went home. I was off work for 6 months (I was the major support of our family) and have only been able to work half-time since.

I continued on steroids and chemo for years. I was followed by a specialist rheumatologist at UCLA Medical Center. After 6 months, I was able to wean of the high dose fentanyl and switched to oral pain narcotics.

I slowly improved, but after a year I was again given FQs. Within a few weeks, I was having all the same symptoms and they upped the steroids and chemo (at this point my liver was so damaged by Cytoxan, they switched me to Imuran). FQs are contraindicated for people with auto-immune disease and/or on steroids, yet, neither the prescribing doctor nor the pharmacist knew.

I was given an experimental monoclonal antibody immune-suppressing IV treatment in September 2010. It completely wiped out all my immune B and T lymphocytes, leaving me worse off than an AIDS patient and wide-open for all sorts of deadly opportunistic infections.

I was susceptible to bacterial, fungal and viral illnesses and again, I was seen for a supposed sinus infection. Between October 2010 and February 2011, I was given 4 courses of FQs virtually back-to-back. Two courses of Levaquin were actually prescribed by my rheumatologist who should have known better than any specialty doctor. This time, some of the symptoms returned during the time I was taking the pills but the doctors just upped my chemo, steroids, thyroid meds, antidepressant, blood pressure med and my anti-anxiety med.

I dropped 50 pounds in a few weeks. My hair fell out in handfuls, my potassium dropped dangerously low, my skin aged 30 years. I could not sleep AT ALL. My health continued to worsen over the next 12 months to the point that I was fully bed-ridden, had to work from bed on a laptop, shook constantly, had to be assisted to the restroom, my kidneys faltered, CT scans showed multiple lesions in my brain, my sharp mind and memory left, I could not bathe myself, and I “lived” with extreme body-wide joint, muscle, tendon and ligament pain. I became sensitive to most foods and many every day substances. My Eustachian tubes even collapsed.

My family from out of town came to say goodbye. Doctors had no idea how to help and many disbelieved and mocked me. I lost friends.

Reading up on anti-anxiety medications, I stumbled on the literature discussing the terrible effects on the nervous system from the combination of FQs and anti-anxiety meds. That led to reading the TRUTH about FQ toxicity and, FINALLY, I had my answer.

I stopped meds, found on-line support groups for FQ Toxicity, and saw doctors that understood even if they couldn’t help. I cleaned up my diet to 10 safe foods/beverages and I researched. I constantly thought of ending it. I barely kept my half-time job. Due to the loss of my regular income and out of pocket medical expenses, we now teeter on the verge of foreclosure.
Now, 4 years since I took my last dose of FQ poison called “medication”, I still function at a lower capacity (about 20%) then before. I have the diagnoses of Vasculitis, Fibromyalgia, Chronic Fatigue Syndrome, Progressive White Matter Brain Disease, Hypothyroidism, Mitochondrial Dysfunction and Hypertension. In the beginning of this year I was hospitalized and had emergency surgery to stop massive internal bleeding caused by a ruptured abdominal artery. They removed two feet of dead intestine along with my necessary ileocecal valve and the arteries they resected, “dissolved in their hands” (http://archinte.jamanetwork.com/article.aspx?articleid=2451282.
My arteries continue to be abnormal and my prognosis is uncertain. However, through the support of fellow FQ Toxicity victims, alternative medicine doctors, the love of my family (including my children who can’t even remember their mother ever being healthy), I maintain my sheer determination not to be defeated by the biggest medical travesty of modern times.